Alert archive / Georgia / Special Weather Statements in 2020
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 26, 2020, 3:08 PM EDT for Columbia County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2020, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 26, 2020, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
County Columbia County, GA
The radar
The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1444 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WWUS82 KCAE 261908
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
308 PM EDT Wed Aug 26 2020
GAZ040-063>065-SCZ018-262000-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
308 PM EDT Wed Aug 26 2020
...Strong Thunderstorms Will Impact Portions of north central
Richmond...northwestern McDuffie...southern Lincoln...Columbia and
southeastern McCormick Counties Until 400 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 307 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Riverwood to 8 miles
south of Lincolnton. These storms were nearly stationary.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
North Augusta, Evans, Martinez, Appling, Riverwood, Mistletoe State
Park, Wrightsboro, Village Plaza Shopping Center, Augusta National
Golf Club, J. Strom Thurmond Dam, West End Augusta, Wildwood Park,
Ansley Mill, Westmont, Eisenhower Park, Riverside Park, Evans Medical
Center, Leah, Woodlawn and Columbia County Exhibition Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 175 and 201.
Interstate 520 in Georgia near mile marker 1.
LAT...LON 3364 8259 3363 8258 3365 8257 3364 8252
3366 8251 3365 8249 3375 8255 3365 8211
3363 8210 3360 8211 3356 8205 3351 8199
3349 8199 3348 8197 3346 8229 3356 8260
3363 8261
TIME...MOT...LOC 1907Z 339DEG 4KT 3356 8219 3368 8252
$$
CJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:05 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 26, 2:05 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Columbia SC 205 PM EDT Wed Aug 26 2020 .SYNOPSIS... An deep layered ridge will remain across the region through Friday. The remnants of Laura will get caught up in a cool front and move through on Saturday. High pressure will return on Sunday providing warm and slightly drier conditions. Deeper moisture will return the first half of next week on low level southerly flow. && .NEAR TERM /THROUGH TONIGHT/... Strong atmospheric moisture gradient remains in place over the forecast area this afternoon with PWATs ranging from 1.4 inches over the northern Midlands to around 2.2 inches in the CSRA. Mid level clouds have dissipated and allow destabilization to occur as temperatures push into the lower 90s. Steep lapse rates have developed with low/moderate instability mainly focused south of the I-26 corridor and this has led to scattered showers and thunderstorms along a couple of convergent areas across the Midlands. Expect scattered convection to continue to develop within the northwesterly flow and move through the southern half of the forecast area through evening. Bumped up pops a bit to low chance late afternoon when coverage appears best. Severe threat remains relatively low although cannot be totally ruled out. Relatively slow movement and possible training of storms may lead to localized flooding threat, especially in urban areas. Convection should diminish through the evening hours with the loss of heating and continued southerly push of lower PWATs from the north. Expect some debris clouds to linger through the night and that may help limit fog potential along with drier air across the northern half of the forecast area. Further to the south where moisture will be deeper and especially dewpoints will remain high, there could be some patchy fog development and possible stratus in the CSRA. Temperatures tonight will remain warm with lows expected in the mid 70s. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... Thursday and Friday will be a hot and humid under a strong upper level ridge. We should get into the 90s each day, with a few upper 90s possible in the urban areas, with heat indices between 100 and 105 during the afternoon hours. Temps might be a degree cooler on Friday than Thursday due to a bit more cloud cover, but it won't feel much different. Diurnal convection is expected each afternoon, although coverage will be below normal due to upper level subsidence from the ridge aloft, especially on Thursday. Overnight lows will be steamy in the 70s. Saturday is the most difficult day in this forecast period. The remnants of Hurricane Laura will be moving eastward somewhere in the vicinity of the Kentucky/Tennessee border during the morning. However, its exact location is still uncertain, and that adds some challenges. The GFS solutions are quicker and further to the north with the remnants, keeping the best winds and severe weather support to our north. However, the 00Z ECMWF is slower, which allows the system to track further south and approach the area during peak heating, with an increased threat for severe weather, especially north of Columbia. The UKMET seems to be a decent compromise this far in advance. For now, we are going with chance POPs during the afternoon, but this timing may have to shift a few hours in either direction if the models come come into better agreement. If the further south and slower solutions pan out, shear profiles would support a chance for severe weather, and possibly even a tornado threat. The situation bears watching as we head through the week. Due to the increase of clouds and decent coverage of thunderstorms expected, max temps will be a little cooler on Saturday, with upper 80s in the northwest where clouds and rain would come in earlier in the day, while the lower 90s are expected in the eastern Midlands and southern CSRA. && .LONG TERM /SUNDAY THROUGH TUESDAY/... The front will have cleared the coast by Sunday morning, followed by a small area of high pressure. This will provide mostly sunny skies and slightly drier conditions, but still enough residual moisture for a chance of afternoon and evening thunderstorms. Highs should be seasonable near 90 to the lower 90s. Moisture starts returning again for Monday through Wednesday as low level winds turn southerly ahead of a cold front moving into the middle of the country. There is a lot of model spread on the timing of the front, but so far it looks like any noticeable change in air mass will hold off until later in the week. In the meantime, highs will be near 90 with scattered afternoon/evening convection. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Generally VFR conditions are expected through the 24 hr TAF forecast period with the exception of restrictions in convection and possible predawn fog/stratus at AGS. A weak backdoor boundary and strong moisture gradient across the area has resulted in scattered convection developing early this afternoon within a destabilizing air mass. Expect all terminals to possibly be impacted by showers with AGS/DNL most likely to have thunderstorms. Included a tempo group for thunder 19z-22z at AGS/DNL and from 18z-20z at CAE/CUB/OGB for showers with MVFR vsby restrictions. Convection should diminish with the loss of heating this evening and skies will become partly cloudy with some higher debris clouds through the night. Some drier air from the north should reach CAE/CUB/OGB and prevent fog formation there but think AGS could see some restrictions in vsby and cigs 08z-12z time frame. Winds will be from the north-northwest through sunset then become light and variable to calm overnight before picking up from the southwest around 5-6 knots by 15z Thursday. EXTENDED AVIATION OUTLOOK...Thursday and Friday convection chances at the terminals will be below normal with a ridge aloft providing a cap on the atmosphere. Winds will pick up somewhat out of the southwest and west on Saturday as a front approaches, but the strength of those winds are highly dependent on the track of the remnants of Hurricane Laura. The coverage of showers and thunderstorms will also increase on Saturday. Slightly drier conditions will prevail on Sunday, although linger low clouds may cause some early morning issues at the terminals. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 26, 3:54 AM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 354 AM EDT Wed Aug 26 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 270800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 354 AM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 26, 2:30 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
230 PM EDT Wed Aug 26 2020
SCZ035-041-261915-
Barnwell SC-Bamberg SC-
230 PM EDT Wed Aug 26 2020
...Strong Thunderstorms Will Impact Portions of Barnwell and Bamberg
Counties Until 315 PM EDT....
At 229 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Blackville, or near Denmark, moving south at
15 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Barnwell, Bamberg, Denmark, Williston, Blackville, Barnwell State
Park, Rivers Bridge State Park, Ehrhardt, Hilda, Snelling, Olar,
Kline, Elko, Govan, Bamberg County Airport and Barnwell County
Airport.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3312 8119 3311 8136 3316 8154 3342 8146
3345 8125 3344 8121 3341 8119 3338 8108
3331 8094 3324 8085 3321 8084 3318 8080
3312 8089 3309 8088 3306 8090 3310 8094
3303 8108
TIME...MOT...LOC 1829Z 341DEG 11KT 3332 8124
CJRSpecial weather statement, Aug 26, 3:05 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
305 PM EDT Wed Aug 26 2020
GAZ065-SCZ030-261945-
Richmond GA-Aiken SC-
305 PM EDT Wed Aug 26 2020
...Strong Thunderstorms Will Impact Portions of Richmond and
southwestern Aiken Counties Until 345 PM EDT....
At 305 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over South Augusta, or near Fort Gordon. This
storm was nearly stationary.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Fort Gordon, Hephzibah, Jackson, Glendale, South Augusta, Midtown,
Augusta Mall, Daniel Field, McBean, Augusta Regional Airport,
Blythe, Glenn Hills, Richmond County Recreation Center, Phinizy
Swamp Nature Park, Kendan Park, May Park and Forest Hills.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This includes Interstate 520 in Georgia between mile markers 2 and
15.
LAT...LON 3348 8211 3345 8178 3322 8181 3323 8183
3325 8185 3325 8187 3326 8188 3326 8192
3324 8196 3332 8221
TIME...MOT...LOC 1905Z 283DEG 4KT 3337 8205
CJRSpecial weather statement, Aug 26, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
308 PM EDT Wed Aug 26 2020
GAZ040-063>065-SCZ018-262000-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
308 PM EDT Wed Aug 26 2020
...Strong Thunderstorms Will Impact Portions of north central
Richmond...northwestern McDuffie...southern Lincoln...Columbia and
southeastern McCormick Counties Until 400 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 307 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Riverwood to 8 miles
south of Lincolnton. These storms were nearly stationary.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
North Augusta, Evans, Martinez, Appling, Riverwood, Mistletoe State
Park, Wrightsboro, Village Plaza Shopping Center, Augusta National
Golf Club, J. Strom Thurmond Dam, West End Augusta, Wildwood Park,
Ansley Mill, Westmont, Eisenhower Park, Riverside Park, Evans Medical
Center, Leah, Woodlawn and Columbia County Exhibition Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 175 and 201.
Interstate 520 in Georgia near mile marker 1.
LAT...LON 3364 8259 3363 8258 3365 8257 3364 8252
3366 8251 3365 8249 3375 8255 3365 8211
3363 8210 3360 8211 3356 8205 3351 8199
3349 8199 3348 8197 3346 8229 3356 8260
3363 8261
TIME...MOT...LOC 1907Z 339DEG 4KT 3356 8219 3368 8252
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:30 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 45 min |
| Aug 26, 3:44 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 46 min |
| Aug 26, 3:58 PM EDT | Areal Flood Advisory | CAE | Aiken | 63 min |
| Aug 26, 4:00 PM EDT | Special Weather Statement | CAE | Aiken | 30 min |
| Aug 26, 5:03 PM EDT | Special Weather Statement | CAE | Saluda | 27 min |
| Aug 26, 3:05 PM EDT | Special Weather Statement | CAE | Richmond | 40 min |
Nearby
Special Weather Statements in Georgia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.